Ask the Experts

By: Red Hot Mamas

Published: June 7, 2012

altalt
altdr minkin ask the experts red hot mamas
Dr Verna McKenzie

Our experts Dr. Mache Seibel, Karen Giblin, Dr. Michael Goodman, Dr. Mary Jane Minkin and Dr. Verna Brooks McKenzie field questions from our members. Submit your question.

Dear Red Hot Mamas Experts,

I get very little sleep due to the frequency, length and intensity of night sweats. I take Remifemin daily and the one made for night. I prefer not to take hormones.The daytime hot flashes don’t seem to be a problem, but the night sweats are killing me! Help! What can be done to alleviate them?

Thank you,

C


Dear C,

I think your decision to try Remifemin is an excellent one. Another over the counter product that might well prove helpful would be “ICool”-it is a relative of the isoflavones from soy. Now isoflavones do carry some controversy in the breast cancer community-so I always ask my patients with a history of breast cancer to check in with their oncologist. Some oncologists feel that the isoflavones could act like an estrogen; however, many experts believe that the soy acts like Tamoxifen, and blocks the action of estrogen at the breast.

As far as potential medications that could help: SSRI and SNRI antidepressants, in very low doses, can be quite helpful with night sweats and hot flashes. Even a drug like Effexor, whose lowest dose is 37.5 mg, can be effective at that low a dose. Another potential would be a low dose of gabapentin (neurontin)-it can be very helpful with these symptoms.

So there are many possibilities. Do speak with your gynecologist; and if your gynecologist doesn’t feel comfortable with menopausal issues, you can always find a menopause expert near you at the North American Menopause Society website, www.menopause.org.

Good Health to You!

Red Hot Mamas Experts

Share this article
Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Email this to someonePrint this page